Order Now
Menu
  Back to all posts Personal Essays

Stevens Johnson Syndrome

29 Nov 2016Personal Essays

Stevens-Johnson Syndrome (SJS) also called ectodermosis erosiva pluriorificialis, Johnson-Stevens syndrome, and erythema multiforme is a serious systemic allergy with a distinguishing rash with regard to the mucous membranes, skin, and the buccal mucosa. The diagnosis of SJS is normally made when the distinguishing rash appears one to three weeks following the exposure to an identified stimulus and it is unexplainable by other diagnosis. The syndrome is caused by an oversensitive reaction to one of several immunologic stimuli including infectious agents and drugs.

The Case of Mr. Lee

The treatment of Mr. Lee depends, to some extent, on an alleged unforeseen cause. Accordingly, taking the drug, like anticonvulsants, penicillin, or sulfa drugs, particularly phenytoin, should be discontinued. The most regularly prescribed drug for treatment of SJS is corticosteroids. Likewise, communicable agents such as Mycoplasma pneumoniae, or herpes simplex virus, should be appropriately treated. Fluid replacement is also essential, and thorough oral hygiene is necessary to avoid acute infection. Moreover, to avoid permanent eye damage, examination by an ophthalmologist is appropriate if Mr. Lee have eye lesions.

Causes of Abnormal Laboratory Results

Some medicines can cause uncertainty in correct diagnosis and abnormal test results. Allergic reactions, carcinogenic, nephrotoxic, neurotoxic, hematologic toxic and cardiovascular toxic effects are some of the effects of medicines which causes abnormality in laboratory results (Dasgupta, 2003, p.1). Abnormal laboratory findings may consist of a mild leukocytosis, microscopic hematuria, mildly elevated liver enzyme levels, hypoalbuminemia, and elevated sedimentation rate. Accordingly, because of the abnormal laboratory results, any drug, especially the phenytoin taken by Mr. Lee, should be discontinued.

Rationale for the Transfer to Burn Unit

The development of the cutaneous lesions on Mr. Lee is comparable to second-degree burns, and their temporary treatment with cryopreserved allografts as may be carried out in a Burns Centre is also very much beneficial. Burns Units are recommendation centers for the treatment of patients suffering from considerable cutaneous loss, including the Stevens-Johnson Syndrome. Moreover, because of skin loss, Mr. Lee is susceptible of having a low body temperature (Drug Information Online, 2009). Accordingly, the nurse must always maintain the hospital room warm to keep Mr. Lee's body temperature normal.

Potential Complications

About 90 percent of minor SJS follow herpes simplex occurrences. Likewise, secondary skin infection, such as cellulitis, which is an acute infection of skin, can cause life-threatening complications, including sepsis, and meningitis or an infection of the fluid and membrane surrounding Mr. Lee’s spinal cord and brain. The rash caused by the syndrome can also initiate inflammation in Mr. Lee's eyes. In mild cases, this may cause dry eyes and irritation. If untreated, long-term complications may cause skin damage, organ failure, infections, dehydration and even death. However, the most common severe complications are keratitis or inflammation of the cornea, uveitis or inflammation of the uvea, and perforation of the globe of the eye, all of which may bring about permanent visual impairment (MedicineNet.com, 2005).

Protective Precaution

Basically, nurses have a high risk of work-related exposure due to unsafe practices. Nevertheless, most of these work-related transmissions can be reduced or prevented if "standard precaution," like the wearing of protective gown, mask, gloves, and cap are used.

Likewise, vegetables, herbs, and flowers can cause skin irritation of some people. In particular, photo-dermatitis, allergic contact dermatitis, mechanical injury, and chemical irritation are some of the skin reactions caused by plants. For this reason, Mr. Lee should not be exposed to the flowers brought by his co-worker.

Conclusion

Taken as a whole, Stevens-Johnson Syndrome’s response to the administration of any drug may cause a potential risk of adverse events to Mr. Lee. Most dermatologic reactions are mild and quickly resolved after the discontinuation of the nonconforming drug and proper treatment. Accordingly, the syndrome is considered characteristically benign, self-limited disorder. Others, however, can develop into serious conditions. In these cases widespread mucosal is involved, and this more serious condition is potentially life threatening. In view of that, it is without a doubt that Stevens-Johnson syndrome is one of the most dangerous conditions that can be induced by an infectious agent and drug.

References

Order your paper now!

I need
My email

EssayLab Reviews

  • Jason (student)

    I asked Essay Lab to write an essay for me and received paper the next day after I ordered it! Thank you!

  • Kimberly (student)

    Awesome WORK! If I ever need to write my essay – I will use only EssayLab!

  • Matt (student)

    These people are lifesavers! Just ask – “write me an essay” and they will start right away!